New Side Effects of Popular AIDS Drug ReportedDate: July 14, 1997
Source: National Institutes of Health (NIH)
Adults infected with the human immunodeficiency virus (HIV) who take indinavir, the most widely prescribed protease inhibitor in the United States, may experience symptomatic urinary tract disease and transient kidney dysfunction as a result of crystal formation in the urine, according to an NIH study published in the July 15 issue of the Annals of Internal Medicine.
"Doctors should be aware that patients receiving this drug may develop urological symptoms, including flank pain and painful urination," says senior investigator Jeffrey B. Kopp, M.D., of the National Institute of Diabetes and Digestive and Kidney Diseases.
Kopp and colleagues from the National Institute of Allergy and Infectious Diseases and the NIH Clinical Center studied 240 men and women infected with HIV who received 2400 milligrams daily of indinavir (Crixivan ) for an average of 30 weeks. Indinavir therapy was associated with painful kidney stones in seven patients, a side effect which had been found in earlier trials of indinavir.
Other patients had side effects not previously reported. Seven patients experienced dull back pain without evidence of a kidney stone, but with evidence of a build-up of crystals within the kidney where urinary concentration promotes sludging. Another five patients had pain on urination, frequency and urgency, which may have been caused by aggregates of crystals irritating the mucous membranes which line the bladder and urethra. These symptoms can easily be misdiagnosed as acute infectious urethritis and lead to unwarranted use of antibiotics, Kopp says.
All symptomatic patients whose urine was available for analysis had distinctive plate-like or star-burst-shaped crystals in their urine, suggesting that their symptoms were related to indinavir therapy. Kidney function was transiently abnormal in three patients with stones and two patients with flank pain, underscoring the potential for kidney malfunction.
Eighteen of the 19 symptomatic patients improved when they increased fluid intake, and in some cases, stopped indinavir. When 16 patients re-started indinavir therapy, back or urinary pain recurred in nine patients within weeks of re-starting the drug. Six of the nine patients were re-tested and had recurrent crystals in the urine.
Further, in a study of 142 patients receiving indinavir but who had no urinary tract symptoms, 20 percent had crystals present in urine on at least one occasion. Some of these patients ultimately developed symptoms during the course of the study, but others remained asymptomatic.
"Indinavir is poorly soluble and 12 percent of the dose is normally excreted unchanged in the urine," explains Kopp, and these factors may have caused crystals to form. Kopp also says it is possible that reduced fluid intake contributes to crystal formation. Merck, the manufacturer, recommends that patients drink at least one and a half liters of liquid daily to ensure good urine flow.
"Indinavir is an excellent drug with a favorable side-effect to benefit ratio," adds Kopp. However, he says, if kidney or urinary symptoms become severe or recur, or if renal insufficiency develops, doctors may want to consider switching to another protease inhibitor. Additional studies will be required to determine the long-term consequence of persistent crystalluria on kidney function.